Missouri, 2017

Damaging Winds in Missouri, October 21 to 22, 2017

October 21 to 22, 2017 · NWS SGF · 17 events in 11 counties and zones

A strong cold front developed a line of severe thunderstorms which produced multiple reports of wind damage across the Missouri Ozarks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A strong cold front developed a line of severe thunderstorms which produced multiple reports of wind damage across the Missouri Ozarks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Oct 21, 6:14 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Oct 21, 6:14 PM CST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
714 PM CDT Sat Oct 21 2017

...Storms Later Tonight...

.MESOSCALE DISCUSSION...
Issued at 705 PM CDT Sat Oct 21 2017

A line of convection associated with an approaching cold front
stretched from western Oklahoma into eastern Kansas and
northwestern Missouri. Severe weather so far has been focused well
to the south in Oklahoma within a more unstable airmass. The line
of storms will move steadily east and southeast into southeastern
Kansas and southwestern Missouri later this evening and into the
Missouri Ozarks overnight.

While the risk for severe weather continues the overall risk
appears to be decreasing some. However will have to monitor storm
activity in Oklahoma associated with a mid level shortwave moving
northeast into area late tonight. Areas of west of Highway 65
stand the greatest risk of stronger storms. Damaging straight line
winds will be the primary risks with any severe storms that
materialize. While the tornado risk is very low any northeastward
bowing segments will have to be monitored closely.

Otherwise most everyone will receive showers and storms overnight
and some much needed rainfall.

&&

.SHORT TERM...(This evening through Tonight)
Issued at 121 PM CDT Sat Oct 21 2017

As of 2 PM, a cold front extended from eastern Nebraska through
central Kansas and into the Oklahoma Panhandle. Gulf moisture
continued to advect north into the Plains and Ozarks ahead of the
front with a fairly uniform area of lower to middle 60s dew
points. Upper 60s dew points are starting to impinge on the I-40
corridor.

Low-level water vapor imagery and morning soundings indicate that
an expansive elevated mixed layer remains in place over the
region. This has suppressed deep convection up to this point.
However, the combination of vigorous short wave energy and
increased frontal forcing are really beginning to work on the
capping inversion. It should be noted that visible and infrared
satellite trends along with modification of short term soundings
indicate that the cap may become weak enough over the next hour or
two for convective initiation along the front from central Kansas
into northern Oklahoma. This is backed fairly well with short term
convective allowing models (CAMs).

Convection that fires across Kansas and Oklahoma will grow quickly
upscale late this afternoon and early this evening due to
extensive low and mid-level forcing. Thus, a line of strong to
severe storms appears quite likely to move into our southeastern
Kansas counties initially in the 7-9 PM time frame. This line of
storms will then march east across western Missouri and the
Missouri Ozarks overnight tonight.

Short term models have actually increased the amount of
instability that will be available this evening and overnight
ahead of the front. This should allow the line of storms to remain
more robust farther to the east across the Ozarks. We therefore
agree with the Storm Prediction Center in the eastward expansion
of both the Elevated and Slight Risk areas.

Damaging wind gusts remain the main potential severe weather
hazard with this line of storms. However, CAMs continue to
indicate bowing structures embedded within the line. With 0-3 km
bulk shear vectors expected to increase into the 30-35 knot range
towards the northeast starting this evening, any bows which surge
in a northeasterly fashion will have mesovortex tornado potential.
There may be an initial hail risk over southeastern Kansas and
western Missouri with any stronger embedded cores.

.LONG TERM...(Sunday through Saturday)
Issued at 121 PM CDT Sat Oct 21 2017

The cold front will be in the process of moving through the
Ozarks during the first half of day Sunday. Convection will be
well southeast of the by lunch time however, light rain and
showers will linger across the area into the afternoon.

The front will slow up significantly Sunday night which may allow
for light rain to continue across portions of the southeastern
Ozarks mainly east of an Ava to Rolla line.

Temperatures will be on a downward trend behind the front through
the middle of the week. A deep upper level trough will slide
across the center of the country with models cutting of and upper
low over the bootheel region Monday night. This will help to slow
up the exit of the colder airmass and keep upper level troughing
across the region into Wednesday morning which may bring an
airmass with the potential for frost to portions of the area.

A brief period of northwesterly upper level flow will occur for
the end of the week before another deep upper level trough moves
towards the region for the weekend with another chance for a frost
or light freeze Saturday and Sunday mornings.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 705 PM CDT Sat Oct 21 2017

Pilots can expect deteriorating flight conditions tonight as a
cold front and associated storms move across the region.
Thunderstorms will overspread the area from the west while
ceilings lower the frontal passage later tonight. Gusty southerly
winds will shift to the northwest as the front passes with low
level wind shear persisting ahead of the front. Improving flight
conditions will return during the day Sunday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

MESOSCALE...Foster
SHORT TERM...Schaumann
LONG TERM...Hatch
AVIATION...Foster
Hazardous weather outlook, Oct 21, 7:48 PM CST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
848 PM CDT Sat Oct 21 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-230200-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
848 PM CDT Sat Oct 21 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Tornado risk.
  Limited Hail risk.
  Elevated Thunderstorm wind damage risk.
  Limited Flooding risk.
  Significant Lightning risk.
  Limited Non thunderstorm wind risk.

DISCUSSION...

A line of strong to severe thunderstorms will push across the
outlook area from west to east from late evening into overnight.
Damaging wind gusts up to 60 mph will be the primary hazard with
this activity. Large hail to the size of quarters are also
possible. There is a limited risk for a couple of tornadoes.

The greatest risk for severe storms will occur generally along
and west of US Highway 65. Frequent cloud to ground lightning will
also occur with these storms.

The line of thunderstorms will reach areas along and west of
Interstate 49 between 9 PM and midnight and the US Highway 65
corridor from midnight to 3 AM. These storms are then expected to
weaken as they shift east of US Highway 65 during the early
morning hours Sunday, exiting the Eastern Ozarks between 5-7 AM.

There is also a risk for some localized flooding, particularly in
southeastern Kansas and western Missouri. Widespread flooding is
not expected.

Southerly winds will gust up to 35 mph at times across the area
through Tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Northwest winds will gust up to 30 mph on Tuesday.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed from late evening into the
 overnight across southeastern Kansas and southwestern Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Foster

In the hours before

Special weather statement, Oct 21, 7:35 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Springfield MO
835 PM CDT SAT OCT 21 2017

KSZ073-097-220230-
Bourbon KS-Crawford KS-
835 PM CDT SAT OCT 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR BOURBON AND CRAWFORD COUNTIES
UNTIL 930 PM CDT...

At 834 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lone Elm to 7 miles southeast of Buffalo.
Movement was east at 45 mph.

Wind gusts up to 50 mph will be possible with these storms. Several
weather observations reported wind gusts between 40 and 50 mph
across portions of eastern Kansas with this line of storms.

Locations impacted include...
Pittsburg...                      Fort Scott...
Frontenac...                      Girard...
Arma...                           Marmaton...
Cherokee...                       Mulberry...
Chicopee...                       Mccune...
Franklin...                       Bronson...
Arcadia...                        Uniontown...
Walnut...                         Fulton...
Redfield...                       Hepler...
Mapleton...                       Burgess...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Monitor the weather situation closely. Listen for possible warnings
and be prepared to take appropriate action should severe weather
threaten.

&&

LAT...LON 3804 9508 3803 9461 3734 9462 3735 9507
      3750 9509
TIME...MOT...LOC 0134Z 262DEG 39KT 3812 9527 3763 9560

Griffin
Special weather statement, Oct 21, 8:14 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Springfield MO
914 PM CDT SAT OCT 21 2017

KSZ097-101-220330-
Cherokee KS-Crawford KS-
914 PM CDT SAT OCT 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE AND CRAWFORD COUNTIES
UNTIL 1030 PM CDT...

At 912 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Galesburg to near South Coffeyville.
Movement was east at 40 mph.

Half inch hail and wind gusts up to 55 mph will be possible with
these storms. A 52 mph wind gust was recently reported at Parson,
Kansas. Several wind reports of 45 to 50 mph have been reported
across eastern Kansas.

Locations impacted include...
Pittsburg...                      Baxter Springs...
Frontenac...                      Columbus...
Galena...                         Girard...
Arma...                           Cherokee...
Weir...                           Lowell...
Sherman...                        Mulberry...
Scammon...                        Chicopee...
Mccune...                         Franklin...
Arcadia...                        Walnut...
West Mineral...                   Treece...

This includes Interstate 44 near mile marker 0.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Monitor the weather situation closely. Listen for possible warnings
and be prepared to take appropriate action should severe weather
threaten.

&&

LAT...LON 3768 9508 3767 9462 3700 9462 3700 9507
      3738 9507 3739 9509 3750 9509
TIME...MOT...LOC 0212Z 270DEG 31KT 3742 9542 3702 9559

Griffin
Special weather statement, Oct 21, 8:56 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Springfield MO
956 PM CDT SAT OCT 21 2017

KSZ073-MOZ066-220400-
Bourbon KS-Vernon MO-
956 PM CDT SAT OCT 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR BOURBON AND VERNON COUNTIES UNTIL
1100 PM CDT...

At 956 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Prescott to 8 miles north of Girard. Movement
was east at 35 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Nevada...                         Fort Scott...
Marmaton...                       Sheldon...
Bronson...                        Montevallo...
Uniontown...                      Walker...
Schell City...                    Bronaugh...
Fulton...                         Redfield...
Moundville...                     Richards...
Milo...                           Mapleton...
Deerfield...                      Metz...
Harwood...                        Stotesbury...

This includes Interstate 49 between mile markers 77 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Monitor the weather situation closely. Listen for possible warnings
and be prepared to take appropriate action should severe weather
threaten.

&&

A severe thunderstorm watch remains in effect until 400 AM CDT for
southeastern Kansas...and southwestern and west central Missouri.

LAT...LON 3804 9508 3804 9461 3806 9461 3806 9449
      3805 9424 3802 9423 3805 9421 3804 9419
      3806 9413 3804 9411 3805 9410 3803 9406
      3764 9408 3765 9462 3767 9462 3768 9509
TIME...MOT...LOC 0256Z 271DEG 23KT 3807 9468 3763 9482

Griffin
Special weather statement, Oct 21, 9:00 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Springfield MO
1000 PM CDT SAT OCT 21 2017

MOZ077-088-220415-
Barton MO-Jasper MO-
1000 PM CDT SAT OCT 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR BARTON AND JASPER COUNTIES UNTIL
1115 PM CDT...

At 959 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fort Scott to near Cherokee. Movement was
east at 40 mph.

Dime size hail and wind gusts up to 55 mph will be possible with
these storms. There have been several reports of 50 to 55 mph wind
gusts along the gust front with these storms.

Locations impacted include...
Joplin...                         Carthage...
Webb City...                      Prairie State Park...
Carl Junction...                  Lamar...
Galena...                         Oronogo...
Carterville...                    Duquesne...
Sarcoxie...                       Duenweg...
Jasper...                         Golden City...
Liberal...                        Airport Drive...
Alba...                           Purcell...
Nashville...                      Mindenmines...

This includes the following highways...
 Interstate 44 between mile markers 10 and 32.
 Interstate 49 between mile markers 36 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Monitor the weather situation closely. Listen for possible warnings
and be prepared to take appropriate action should severe weather
threaten.

&&

A severe thunderstorm watch remains in effect until 400 AM CDT for
southeastern Kansas...and southwestern and west central Missouri.

LAT...LON 3765 9461 3764 9408 3730 9408 3729 9405
      3705 9406 3706 9462
TIME...MOT...LOC 0259Z 263DEG 39KT 3779 9473 3736 9485

Griffin

The radar

The Springfield radar (KSGF), 108 km away, was scanning. The volume nearest the first event began at 03:28 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Vernon

When
October 21, 9:29 PM CST
Where
Vernon County, 0.88 mi NE of Nevada
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.840, -94.360

A power line was blown down in Nevada. A pick up truck pulling a twenty foot trailer was blown off the road into the median about two miles south of Nevada.

Thunderstorm Wind, Vernon

When
October 21, 9:30 PM CST
Where
Vernon County, 1.38 mi S of Arthur
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.000, -94.370

Fire department estimated wind gusts up to 60 mph.

Thunderstorm Wind, Vernon

When
October 21, 9:38 PM CST
Where
Vernon County, 1.09 mi E of Walker
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.900, -94.230

A utility trailer was flipped over due to strong winds in Walker.

Thunderstorm Wind, Jasper

When
October 21, 10:10 PM CST
Where
Jasper County, 0.55 mi E of Carthage
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.170, -94.310

A power line was blown down in Carthage.

Thunderstorm Wind, Jasper

When
October 21, 10:10 PM CST
Where
Jasper County, 1.3 mi ENE of Jasper
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.340, -94.300

A power line was blown down in the town of Jasper.

Thunderstorm Wind, Lawrence

When
October 21, 10:28 PM CST
Where
Lawrence County, 4.18 mi N of Bowers Mill
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.130, -94.040

There was damage to a shop roof. There were several small trees and large tree limbs blown down.

Thunderstorm Wind, Dade

When
October 21, 10:40 PM CST
Where
Dade County, 1.3 mi ENE of Lockwood
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.390, -93.950

A large tree was blown down onto the Highway 160 just east of the Lockwood Drive-in.

Thunderstorm Wind, McDonald

When
October 21, 10:45 PM CST
Where
McDonald County, 3.1 mi ENE of Jane
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
36.570, -94.250

A few trees were blown down east of Jane along Highway 90.

Thunderstorm Wind, Greene

When
October 21, 11:40 PM CST
Where
Greene County, 2.97 mi SSW of Pleasant Vly
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.260, -93.300

A silo was destroyed at the Ozark Empire Fairgrounds. Time was estimated by radar.

Thunderstorm Wind, Greene

When
October 21, 11:42 PM CST
Where
Greene County, 2.76 mi N of Springfield
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.240, -93.300

A power line was blown down near Missouri Street and Kearney in north Springfield.

Thunderstorm Wind, Greene

When
October 22, 12:16 AM CST
Where
Greene County, 0.55 mi E of Fair Grove
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
37.380, -93.140

A wind gust of 61 mph was measured on the south side of Fair Grove.

Thunderstorm Wind, Taney

When
October 22, 12:24 AM CST
Where
Taney County, 1.38 mi N of Forsyth
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.700, -93.120

Wind gusts up to 60 mph were estimated but no damage was reported.

Thunderstorm Wind, Taney

When
October 22, 12:27 AM CST
Where
Taney County, Forsyth
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
36.680, -93.120

Three trees were blown down in Forsyth.

Thunderstorm Wind, Webster

When
October 22, 12:40 AM CST
Where
Webster County, 0.55 mi E of Seymour
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.150, -92.770

An intermittent path of minor wind damage to shingles and trees from west of Seymour into the city. The debris was initially thrown in a divergent direction at the start of the event...continuing in an easterly manner into Seymour.

Thunderstorm Wind, Laclede

When
October 22, 1:30 AM CST
Where
Laclede County, 0.69 mi N of Falcon
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
37.610, -92.380

Several trees were blown down in the southern portion of Laclede County including the Falcon and Competition area.

Thunderstorm Wind, Ozark

When
October 22, 1:50 AM CST
Where
Ozark County, 0.89 mi NE of Gainesville
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.610, -92.420

Wind gusts up to 65 mph were estimated but no damage was reported.

Thunderstorm Wind, Howell

When
October 22, 2:33 AM CST
Where
Howell County, 1.49 mi NNE of Moody
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.550, -91.970

A tree was blown down on E Highway just north of Moody in Howell County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, October 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 721770, 721796, 721783, 721784, 721785, 721786, 721787, 721788, 721789, 721790, 721797, 721798, 721792, 721793, 721794, 721799, 721795.